Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Linear transformations on matrices


Author: D. Ž. Djoković
Journal: Trans. Amer. Math. Soc. 198 (1974), 93-106
MSC: Primary 20G20
DOI: https://doi.org/10.1090/S0002-9947-1974-0374285-3
MathSciNet review: 0374285
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The real orthogonal group $ O(n)$, the unitary group $ U(n)$ and the symplectic group $ {\text{sp(}}n{\text{)}}$ are embedded in a standard way in the real vector space of $ n \times n$ real, complex and quaternionic matrices, respectively. Let $ F$ be a nonsingular real linear transformation of the ambient space of matrices such that $ F(G) \subset G$ where $ G$ is one of the groups mentioned above. Then we show that either $ F(x) = a\sigma (x)b$ or $ F(x) = a\sigma ({x^\ast })b$ where $ a,b \in G$ are fixed, $ {x^\ast }$ is the transpose conjugate of the matrix $ x$ and $ \sigma $ is an automorphism of reals, complexes and quaternions, respectively.


References [Enhancements On Off] (What's this?)

  • [1] N. Bourbaki, Eléments de mathématique. XXIII. Part. 1. Les structures fondamentales de l'analyse. Livre II: Algèbre. Chap. 8: Modules et anneaux semisimples, Actualités Sci. Indust., no. 1261, Hermann, Paris, 1958. MR 20 #4576. MR 0098114 (20:4576)
  • [2] D. Ž. Djoković, A characterization of minimal left or right ideals of matrix algebras, Linear and Multilinear Algebra 1 (1973), 139-147. MR 0325675 (48:4022)
  • [3] M. Marcus, All linear operators leaving the unitary group invariant, Duke Math. J. 26 (1959), 155-163. MR 21 #54. MR 0101241 (21:54)
  • [4] -, Linear transformations on matrices, J. Res. Nat. Bur. Standards 75 B (1971), 107-113. MR 0309953 (46:9056)
  • [5] R. Westwick, Transformations on tensor spaces, Pacific J. Math. 23 (1967), 613-620. MR 37 #1397. MR 0225805 (37:1397)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20G20

Retrieve articles in all journals with MSC: 20G20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1974-0374285-3
Keywords: Orthogonal, unitary and symplectic group, invariant subspace, tangent space, skew-hermitian matrices, Noether-Skolem theorem
Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society